Iatrogenic Cushing's syndrome due to drug interaction between glucocorticoids and the ritonavir or cobicistat containing HIV therapies.



Elliot, Emilie R, Theodoraki, Aikaterini, Jain, Lakshmi R, Marshall, Neal J, Boffito, Marta, Baldeweg, Stephanie E and Waters, Laura J
(2016) Iatrogenic Cushing's syndrome due to drug interaction between glucocorticoids and the ritonavir or cobicistat containing HIV therapies. Clinical medicine (London, England), 16 (5). 412 - 418.

[img] Text
2016_Clinical Medicine_Iatrogenic Cushing’s syndrome due to DDI btw glucocorticoids and the RTV or COBI containing HIV therapies.pdf - Published Version

Download (354kB) | Preview

Abstract

Ritonavir and cobicistat, used as pharmacokinetic enhancers in combination with some antiretrovirals (ARVs) for the treatment of HIV, are potent inhibitors of the CYP3A4 isoenzyme. Most glucocorticoids are metabolised via the CYP3A4 pathway and iatrogenic Cushing's syndrome (ICS), with possible secondary adrenal insufficiency (SAI), is a recognised complication following co-administration with ritonavir or cobicistat. A structured approach for identifying and managing potentially affected individuals has not been established.We systematically identified patients with ICS/SAI and found substantial heterogeneity in clinical practice across three large London HIV centres. While this significant drug interaction and its complications are now well-recognised, it is apparent that there is no standardised approach to management or guidance for the general physician. Here we describe the management of ICS/SAI in our current practice, review the available evidence and suggest practice recommendations.

Item Type: Article
Uncontrolled Keywords: Humans, HIV Infections, Cushing Syndrome, Iatrogenic Disease, Ritonavir, Glucocorticoids, Anti-HIV Agents, Retrospective Studies, Drug Interactions, Adult, Middle Aged, Medical Audit, Female, Male, Cobicistat
Depositing User: Symplectic Admin
Date Deposited: 02 Mar 2020 14:31
Last Modified: 09 Jan 2021 02:23
DOI: 10.7861/clinmedicine.16-5-412
URI: https://livrepository.liverpool.ac.uk/id/eprint/3076612